Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Post-Nasal Drip and Coated Tongue
Apr 24, 2000

My question is two-fold. I have excess post-nasal drip. Since I not a "spitter," I continually try to swallow is back. Is there are suggested treatment to reduce the amount and thickness of the mucus caused by this condition? Will gargling with salt water or peroxide help? Second, I have a coating on my tongue (more yellow than white), and I have treated with Nystatin (swish and spit, Mycelex troches, and finally Diflucan. Nothing seems to help and I resort to brushing my tongue and using a tongue scraper twice a day. I was on Diflucan for 8 days and it appeared to be working, but did not completely eliminate it before I finished the prescription. I understand that extended use of Diflucan can affect the liver. What is the maximum prescribed duration of days for treatment w/Diflucan, and is it safe to take a second time--months later? Thank you for your help.

Response from Dr. Reznik

Coated tongue is not a fungal overgrowth as is the case with candidiasis (thrush), which explains why Mycelex troches and Diflucan have not been helpful. I would very strongly recommend against using antifungal therapy as a means of addressing this problem. Salt water is not the answers either. A diluted hydrogen peroxide mouth rinse such as Peroxyl used once daily may be beneficial. The best advice I can offer is for you to continue brushing/cleaning your tongue.

Without a complete medical history, it would be difficult for me to address the problems you are having with the "thickness" of your saliva which may be caused by use of antihistamines, smoking, etc. One way to dilute your saliva would be to increase your fluid intake.

Diflucan at 100 mg per day is not dangerous to your liver. I have had numerous patients on a much higher dose for extended periods of time. From a historical perspective, we used to place all patients whose CD4 count dropped below 100 on 100mg of Diflucan a day as prophylaxis for cryptococcal meningitis. This guideline was changed not due to liver function abnormalities, but rather the relatively low incidence of cryptococcal meningitis.

I hope this helps!

DR


Previous
I wrote earlier about geographic tongue and lichen planus...
Next
Any more Pics of Coated Tongue?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement